Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Oct 5, 2021, 5:25 PM CDT for Lamar County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2021, 5:25 PM CDT (22:25 UTC)
- Expired
- Oct 5, 2021, 6:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.75 in
- Wind
- 40
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
593
WWUS84 KBMX 052225
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
525 PM CDT Tue Oct 5 2021
ALZ012-022-052300-
Pickens AL-Lamar AL-
525 PM CDT Tue Oct 5 2021
...A strong thunderstorm will impact portions of north central
Pickens and southeastern Lamar Counties through 600 PM CDT...
At 525 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kennedy, or near Millport, moving northwest at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Millport and Kennedy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3360 8816 3365 8797 3356 8795 3353 8795
3352 8794 3350 8793 3345 8805
TIME...MOT...LOC 2225Z 154DEG 12KT 3354 8800
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 5, 2:42 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Oct 5, 2:42 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 242 PM CDT Tue Oct 5 2021 .SHORT TERM... /Updated at 120 PM CDT Tue Oct 05 2021/ Features of Interest. Quite an anomalous pattern for this time of year is depicted on the charts this morning with an upper low analyzed over North- Central Mississippi while amplified ridging aloft extended from Northern Mexico into the High Plains. To our east, lower amplitude broad ridging was in place over the Southwest Atlantic Basin. Toward the surface, low pressure was over the Central Gulf Coast region with a stationary front extending south into the Central Gulf of Mexico. Closer to our area, a warm front extended north from the low into the Tennessee Valley Region. Hazard Discussion. Recent heavy rainfall across parts of the forecast area have left these places vulnerable to additional heavy rainfall. A tropical airmass is in place across the area with data from surrounding upper air soundings and satellite-derived precipitable water estimates generally agreeing on values from 1.4 - 1.6 inches across Central Alabama. Additionally, storm motions are generally less than 30 mph, allowing for locations to experience enough duration of heavy rainfall to result in rainfall amounts from 1-2 inches per hour. A flash flood watch remains in effect for all but the far western tier of counties through Wednesday to account for this risk. Today. The best surface convergence will be in the vicinity of the warm front stretched across the west-central counties of the forecast area today. Some breaks in the cloud cover are most pronounced to the southwest and this will allow instability values to be the highest near these areas as well. The upper low immediately to the west will continue to support steeper lapse rates, resulting in further destabilization. Expect partly to mostly cloudy skies this afternoon with scattered to numerous showers and some thunderstorm activity. The best rain chances will be across the west and central counties. Heavy rainfall over the same locations may result in localized flooding. Highs will range from the lower 70s east to near 80 southwest. Winds will be from the southeast 5-10 mph. Tonight. The upper low will begin to lift northward toward Memphis, TN overnight while the surface warm front moves further to the west into Mississippi. Expect the better support for the highest rain chances to exist across the northern half of the forecast area overnight. Expect mostly cloudy skies tonight with scattered to numerous showers and a few thunderstorms possible. The higher chances will become focused to the north with time. Lows will be in the mid to upper 60s across the area. Winds will be light from the southeast 3-6 mph. Wednesday. The upper low will move northwest, becoming centered over Central Arkansas by Wednesday afternoon. The surface front will stall, roughly paralleling the Mississippi River to the west. Expect conditions to support scattered to numerous showers with some thunderstorms during the day on Wednesday with the better chances across the southeast and eastern counties, this area is where the deeper moisture content looks to reside across the area. Expect scattered to numerous showers with some thunderstorms. The best chances will be across the south and eastern portions of the forecast area. Highs will range from the mid 70s north and northeast to around 80 south and southeast. Winds will remain from the southeast 5-10 mph. 05 Previous short-term discussion: /Updated at 0307 AM CDT Tue Oct 05 2021/ Through Wednesday. Appears that the rain is here to stay through the short term. Currently we have a band of showers and storms that have set up across southeastern portions of central Alabama. Really showing signs of training through that area and the flooding risk is climbing quickly. With a stalled front in the western and northern portions of the area and a low pressure system sliding along and ahead of the front, the southerly flow will remain for the time and period of showers and embedded storms will continue through the next 36 plus hours. The main upper low remains over MS, LA, and AR for today before retreating to AR on Wednesday. We have extended the Flash Flood Watch to include the NW and SE counties as well as extending the time until 1 AM Thursday. We may be able to clear some counties Wednesday evening in the west, before ending the watch overnight. We will also need to monitor the storms in the afternoon across the west. Instabilities will be a little higher here so some stronger storms will be possible and a storm may briefly reach severe limits, but widespread severe weather is not expected and will remain focused on the flooding risk. 16 .LONG TERM... /Updated at 0221 PM CDT Tue Oct 05 2021/ Wednesday night through Monday. Only changes were made to the Wednesday night forecast. Models are holding on to the rain a little longer and increased rain chances for areas west of I-65. Still looks like the heavier rainfall will be exiting east Alabama late Wednesday night, with the rain ending from west to east during the day Thursday. After Thursday, rain chances look very limited. 58/rose Previous long-term discussion: /Updated at 0307 AM CDT Tue Oct 05 2021/ Wednesday night through Monday. The large, closed upper low centered near Memphis, will finally begin to move as it transitions into an open wave Wednesday night into Thursday. A mid-level dry slot and convergence zone at 850 mb will mark the westward extent of showers and storms across West Alabama, with high rain chances to the east. These features should slowly move eastward into Thursday, leading to the possibility of dry conditions west of I-65 in the afternoon. Showers and isolated thunderstorms could linger Thursday night and Friday near the AL/GA border. Height rises and dry conditions are expected over the weekend as the upper-level trough moves toward the East Coast and a ridge shifts eastward across the Lower Mississippi Valley. A slight chance of rain could enter the picture on Monday as a shortwave moves through the Ohio Valley. 87/Grantham && .AVIATION... 18Z TAF Discussion. Ceilings will remain near or below restrictive criteria for much of this cycle. The highest ceilings will likely be found this afternoon across the southwest portion of the area. Low clouds are expected areawide overnight followed by scattered to broken clouds Wednesday. Look for scattered to numerous showers with isolated thunderstorms are expected this afternoon into the evening followed by isolated to scattered showers overnight. More showers and thunderstorms are forecast during the day on Wednesday. Low-level winds will remain out of the southeast 4-8 kts this afternoon, decreasing to 2-4 kts overnight then returning to 4-8 kts on Wednesday. 05 && .FIRE WEATHER... Mostly cloudy skies and high rain chances will continue through Wednesday night with a potential for heavy rainfall. Drier conditions will slowly move in from the west on Thursday and Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 77 65 79 63 / 90 90 80 60 30 Anniston 67 77 67 79 64 / 80 90 80 70 40 Birmingham 67 78 66 79 64 / 100 90 70 50 20 Tuscaloosa 68 78 66 81 64 / 90 80 40 30 10 Calera 66 77 67 80 64 / 90 90 60 50 20 Auburn 66 77 66 79 66 / 70 90 80 70 40 Montgomery 69 80 68 81 66 / 80 90 70 60 30 Troy 68 80 68 82 66 / 70 90 70 70 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through late Wednesday night for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Hale...Jefferson... Lamar...Lee...Lowndes...Macon...Marengo...Marion...Montgomery... Perry...Pike...Randolph...Russell...Shelby...St. Clair... Talladega...Tallapoosa...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Oct 5, 3:38 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 338 PM CDT Tue Oct 5 2021 ALZ011>015-017>050-062345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 338 PM CDT Tue Oct 5 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of heavy rainfall are possible across portions of Central Alabama. This could lead to flash flooding of low lying or poor drainage areas. Minor flooding is occurring along portions of the Chattahoochee River. Please see the latest river statements from the National Weather Service in Atlanta for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional heavy rainfall is possible across much of Central Alabama through Wednesday evening. This could lead to flash flooding of low lying or poor drainage areas. Minor flooding may continue into Wednesday along portions of the Chattahoochee River. Please see the latest river statements from the National Weather Service in Atlanta for more details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through Wednesday.
In the hours before
Local storm report, Oct 5, 4:27 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT TUE OCT 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 1 SW FAIRFAX 32.79N 85.19W
10/05/2021 CHAMBERS AL EMERGENCY MNGR
FLOODING AROUND FAIRFAX BYPASS AND HIGHWAY
29. OSANIPPA CREEK WAS FLOODED AND SEVERAL
FEET OF WATER INTO THE BACK OF BUSINESSES.
&&
MALLocal storm report, Oct 5, 4:36 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT TUE OCT 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD VALLEY 32.82N 85.17W
10/05/2021 CHAMBERS AL EMERGENCY MNGR
MOORES CREEK ROSE WELL OUT OF ITS BANKS AND
FLOODED FOB JAMES DR NEAR HIGHWAY 29.
&&
MALSpecial weather statement, Oct 5, 5:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
525 PM CDT Tue Oct 5 2021
ALZ012-022-052300-
Pickens AL-Lamar AL-
525 PM CDT Tue Oct 5 2021
...A strong thunderstorm will impact portions of north central
Pickens and southeastern Lamar Counties through 600 PM CDT...
At 525 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kennedy, or near Millport, moving northwest at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Millport and Kennedy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3360 8816 3365 8797 3356 8795 3353 8795
3352 8794 3350 8793 3345 8805
TIME...MOT...LOC 2225Z 154DEG 12KT 3354 8800
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:46 PM CDT | Areal Flood Advisory | BMX | Chambers, Lee | 3 hr |
| Oct 5, 12:38 AM CDT | Flash Flood Warning | BMX | Chambers, Lee | 3 hr |
| Oct 5, 3:27 AM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Lee, Macon, Pike, Russell | 3 hr |
| Oct 5, 5:23 AM CDT | Flash Flood Warning | BMX | Chambers, Lee | 5 hr |
| Oct 5, 5:27 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Oct 5, 6:25 AM CDT | Flash Flood Warning | BMX | Shelby | 2 hr |
| Oct 5, 7:53 AM CDT | Areal Flood Advisory | BMX | Bibb, Hale, Tuscaloosa | 3 hr |
| Oct 5, 3:49 PM CDT | Areal Flood Advisory | BMX | Marion | 116 min |
| Oct 5, 4:09 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 3 hr |
| Oct 5, 6:43 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 6 hr |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.